High Wind, Sedgwick County
- When
- March 29, 4:42 PM MST
- Where
- Sedgwick County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.876, -102.352 (the zone’s center; the record gives no point)
High winds developed over Sedgewick and Phillips counties. Peak gusts included: 63 mph, 8 miles south of Holyoke; 60 mph near Holyoke, with 58 mph near Julesburg.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
High winds developed over Sedgewick and Phillips counties. Peak gusts included: 63 mph, 8 miles south of Holyoke; 60 mph near Holyoke, with 58 mph near Julesburg.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Mar 29, 1:25 PM MST, 3 hours 17 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 225 PM MDT Mon Mar 29 2021 .SHORT TERM...(This evening through Tuesday) Issued at 139 PM MDT Mon Mar 29 2021 Multiple weather impacts today with warm and windy conditions ahead of a cold front that will bring light to moderate snow to the region. Details for each element are below. Currently the synoptic picture has the upper trough pushing in from the northwest with a strong cold front dropping south out of Wyoming. The upper level jet will drop across the region with the trough as it pushes into central Colorado through Tuesday morning. QG ascent will be strong through Tuesday afternoon. Strong westerly winds ahead of the trough will bring high winds prior to the front. Winds in the mountains will continue but without the strong stable layer the prolonged higher level warning winds did not persist so will allow the warning to expire at 4 pm. For the plains winds are still expected to gust up to 40 mph from the west with relative humidity values dropping into the low teens and single digits. This will increase the fire danger ahead of the front. More details below in the fire weather section. Currently the front is expected to push into the CWA between 5 and 6 pm bringing strong winds with gusts up to 50 mph possible. Moisture will also increase behind the front with temperatures dropping quickly. Snow will move into the higher terrain by late afternoon as moisture and lift increases. The jet will move into the central portions of the CWA between midnight and 6 am with increasing CSI and banding potential with lapse rates in the 9.5 to 10 c/km range by 3 am. This could equate to a period of moderate snowfall for an area across Denver and south into the Palmer divide during the early morning hours. These more convective situations are challenging to pin down, but ingredients are present with areas possibly seeing 1 to 4 inches by the morning hours on Tuesday. Overnight lows will dip into the lower 20s across the plains with the cold airmass in place behind the front, even with the increased cloud cover. For the remainder of the day on Tuesday the upper trough will continue to move through the CWA with the jet and QG providing enough lift to bring light snow into the late afternoon. In addition, some short term models have winds anti-cycloning back into the foothills which could bring some weak upslope into the southern foothills and continue light snow into the evening hours with an additional trace to an inch possible. Highs will be on the cooler side with temperatures staying in the 30s to low 40s across the lower elevations. .LONG TERM...(Tuesday night through Monday) Issued at 139 PM MDT Mon Mar 29 2021 The upper trof will continue to sweep into the central plains Tuesday evening with increasing subsident and drying flow spreading over Colorado. There could still be a few lingering showers in the early Tuesday evening over the Palmer Divide. Chilly temperature readings overnight on Tuesday morning with clear skies and light winds. Expect a warming and drying trend from Wednesday through the weekend as high pressure ridge aloft builds across the region. 700mb temperatures begin at -4c on Wednesday afternoon and then climb substantially to 5c for Thursday and Friday. There is a weak trof that flattens the ridge a bit on Friday but looks to have little if any effect on temperatures. The ridge actually builds back again for the weekend with 700mb temperatures close to 8 to 9c by late Sunday. This will push afternoon temperatures into the upper 70s to around 80 degrees across the plains. A weak front may bring a bit of cooling on Monday but continued dry. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 139 PM MDT Mon Mar 29 2021 ILS and MVFR conditions will be possible early Tuesday morning after 06z with light snow possible after 08z for BJC and APA and 10z for DEN. Winds will be another operational impact with winds increasing from the west with gusts reaching up to 40kts after 21z. The cold front from the north will move into BJC and DEN after 01z and APA shortly after with highs winds pushing more northerly then shifting to the northeast behind the front. Ceilings and vis will drop to MVFR/ILS conditions after 07z with light snow showers through 14z. Conditions are expected to improve after 15z. && .FIRE WEATHER... Issued at 139 PM MDT Mon Mar 29 2021 The Red Flag Warning continues for fire weather zones 244, 246, 247 through 251 for much of the northeast plains to include Morgan, Washington, Logan, Phillips, Sedgwick and Lincoln counties until 7 pm this evening when the cold front drops out of Wyoming and brings the humidity levels up. It will be dry and very windy through the afternoon so any burning is highly discouraged as large fire growth is possible. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 7 PM MDT this evening for COZ244-246>251. High Wind Warning until 4 PM MDT this afternoon for COZ033>036. && SHORT TERM...Bowen LONG TERM...Entrekin AVIATION...Bowen FIRE WEATHER...Bowen
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 944 AM MDT Mon Mar 29 2021 COZ030>051-301545- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 944 AM MDT Mon Mar 29 2021 ...STRONG WINDS TODAY ALONG WITH HIGH FIRE DANGER ON THE PLAINS... This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight High winds are expected today over the higher elevations and east slopes of the Front Range, with gusts up to 75 mph. West winds will spread across the plains this afternoon with gusts up to 50 mph. The winds combined with warm temperatures and low humidities will cause increased fire danger. The worst conditions will be in areas south of Interstate 70 and east of Interstate 76 which have had less rain and snow recently. A cold front will move through this evening, with north winds gusting in the 50 to 60 mph range on the plains for a few hours, then gradually decreasing. Snow will develop over the higher mountains late this afternoon, then light snow is likely across the mountains tonight and from Denver southward mainly after midnight. Accumulations of 1 to 4 inches are likely in the mountains and foothills west and southwest of Denver, with minor accumulations possible in the Denver area by morning. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of light snow on Tuesday for much of the forecast area. Light snow will be likely over the mountains, foothills south of I-70 and over the Palmer Ridge. Snowfall amounts in those areas will be up to 3 inches. Tuesday's temperatures will be significantly cooler than today's readings. From Wednesday through Sunday, dry weather is expected for all of northeast and north central Colorado with temperatures warmer than normal. .SPOTTER INFORMATION STATEMENT... Spotter reports of damaging winds or snowfall will be appreciated.
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
257 PM MDT MON MAR 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0655 AM NON-TSTM WND GST 1 ENE BERTHOUD PASS 39.80N 105.77W
03/29/2021 M74 MPH GRAND CO AWOS
AWOS STATION K0CO BERTHOUD PASS.
0638 AM NON-TSTM WND GST 1 N GLEN HAVEN 40.47N 105.45W
03/29/2021 M70 MPH LARIMER CO MESONET
MESONET STATION EW4490 GLEN HAVEN.
0935 AM NON-TSTM WND GST 3 ESE BUCKEYE 40.81N 105.04W
03/29/2021 M67 MPH LARIMER CO MESONET
MESONET STATION BEYC2 BUCKEYE.
0123 PM NON-TSTM WND GST 2 S CHEESMAN RESERVOIR 39.18N 105.27W
03/29/2021 M62 MPH DOUGLAS CO MESONET
MESONET STATION CHRC2 CHEESMAN.
0449 AM NON-TSTM WND GST 3 SE TOLLAND 39.87N 105.55W
03/29/2021 M61 MPH GILPIN CO AWOS
AWOS STATION KC99 DAKOTA HILL.
1035 AM NON-TSTM WND GST 3 ENE NEDERLAND 39.99N 105.45W
03/29/2021 M61 MPH BOULDER CO MESONET
MESONET STATION FW1761 NEDERLAND.
1216 PM NON-TSTM WND GST 1 NE CRISMAN 40.05N 105.35W
03/29/2021 M61 MPH BOULDER CO MESONET
MESONET STATION EW4338 1 NE CRISMAN.
1202 PM NON-TSTM WND GST VIRGINIA DALE 40.95N 105.35W
03/29/2021 M60 MPH LARIMER CO MESONET
MESONET STATION CO036 287N381 VIRGINIA DALE.
0533 AM NON-TSTM WND GST 2 NNE WARD 40.10N 105.50W
03/29/2021 M59 MPH BOULDER CO MESONET
MESONET STATION CW5038 WARD.
1010 AM NON-TSTM WND GST 6 SW CARR 40.84N 104.97W
03/29/2021 M58 MPH LARIMER CO MESONET
MESONET STATION CO166 CR-82 BUCKEYE RD.
1143 AM NON-TSTM WND GST 5 S VIRGINIA DALE 40.87N 105.36W
03/29/2021 M58 MPH LARIMER CO MESONET
MESONET STATION DW3707 LIVERMORE.
0816 AM NON-TSTM WND GST 3 WNW MISHAWAKA 40.71N 105.41W
03/29/2021 M56 MPH LARIMER CO MESONET
MESONET STATION EW0853 LIVERMORE.
0331 AM NON-TSTM WND GST 3 WNW LOVELAND 40.43N 105.12W
03/29/2021 M55 MPH LARIMER CO MESONET
MESONET STATION DW5856 LOVELAND.
0902 AM NON-TSTM WND GST 5 S ESTES PARK 40.31N 105.54W
03/29/2021 M55 MPH LARIMER CO MESONET
MESONET STATION CO045 007N007 LILY LAKE.
0101 PM NON-TSTM WND GST 13 ENE KIOWA 39.41N 104.24W
03/29/2021 M55 MPH ELBERT CO MESONET
MESONET STATION AR864 KIOWA.
0239 PM NON-TSTM WND GST 4 NNW KEYSTONE 39.66N 105.98W
03/29/2021 M55 MPH SUMMIT CO MESONET
MESONET STATION CO159 2.9 MI W OF EJMT - THE
BOX.
0242 PM NON-TSTM WND GST 7 N ROCKPORT 41.00N 104.77W
03/29/2021 M55 MPH WELD CO MESONET
MESONET STATION CO128 085S309 WYOMING
BORDER.
0836 AM NON-TSTM WND GST 5 S LYONS 40.15N 105.27W
03/29/2021 M54 MPH BOULDER CO MESONET
MESONET STATION EW8833 LONGMONT.
0131 PM NON-TSTM WND GST 3 SE NIWOT 40.06N 105.12W
03/29/2021 M54 MPH BOULDER CO MESONET
MESONET STATION FW3675 LAFAYETTE.
0202 PM NON-TSTM WND GST 2 NNE NATURAL FORT 40.99N 104.91W
03/29/2021 M54 MPH WELD CO MESONET
MESONET STATION CO041 025S298 NATURAL FORT.
0624 AM NON-TSTM WND GST RED FEATHER LAKES 40.80N 105.57W
03/29/2021 M53 MPH LARIMER CO MESONET
MESONET STATION RFRC2 REDFEATHER.
1029 AM NON-TSTM WND GST 1 N GEORGETOWN 39.73N 105.69W
03/29/2021 M53 MPH CLEAR CREEK CO MESONET
MESONET STATION CO162 0.85 MI E OF 15TH ST
GEORGETOWN.
1130 AM NON-TSTM WND GST 2 N MEAD 40.27N 104.98W
03/29/2021 M53 MPH WELD CO MESONET
MESONET STATION CO165 2.4 MI N OF WCR-34.
0642 AM NON-TSTM WND GST 8 WNW COWDREY 40.90N 106.43W
03/29/2021 M52 MPH JACKSON CO MESONET
MESONET STATION IMRC2 INDEPENDENCE MOUNTAIN.
1049 AM NON-TSTM WND GST 4 ENE NEDERLAND 39.99N 105.45W
03/29/2021 M52 MPH BOULDER CO MESONET
MESONET STATION DW5338 NEDERLAND.
0135 PM NON-TSTM WND GST 1 S COPPER MOUNTAIN 39.48N 106.15W
03/29/2021 M52 MPH SUMMIT CO AWOS
AWOS STATION KCCU RED CLIFF PASS.
0233 PM NON-TSTM WND GST 4 SW HYGIENE 40.13N 105.23W
03/29/2021 M52 MPH BOULDER CO MESONET
MESONET STATION DW1011 LONGMONT.
0206 PM NON-TSTM WND GST 2 NE HYGIENE 40.20N 105.15W
03/29/2021 M51 MPH BOULDER CO MESONET
MESONET STATION AU469 LONGMONT.
0235 PM NON-TSTM WND GST 1 N WALDEN 40.75N 106.28W
03/29/2021 M51 MPH JACKSON CO AWOS
AWOS STATION K33V WALDEN.
0836 AM NON-TSTM WND GST 3 ESE PINECLIFFE 39.91N 105.38W
03/29/2021 M50 MPH BOULDER CO MESONET
MESONET STATION FW8937 GOLDEN.
0149 PM NON-TSTM WND GST 2 N COPPER MOUNTAIN 39.52N 106.15W
03/29/2021 M50 MPH SUMMIT CO MESONET
MESONET STATION CO154 0.6 MI E OF CO-91
COPPER MTN.
0240 PM NON-TSTM WND GST 4 ENE SEVERANCE 40.54N 104.78W
03/29/2021 M50 MPH WELD CO MESONET
MESONET STATION AP912 EATON.
&&The national radar mosaic for the moment the first event began.
2 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, March 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 950976, 950977.